Skip Navigation LinksNaloxone

Overdose prevention initiative

naloxone (Narcan) spray, stop opioid overdose with naloxone

What is naloxone?

Naloxone is a life-saving medication used to reverse an opioid overdose, including heroin, fentanyl, and prescription opioid medications. Naloxone can be quickly given through nasal spray (Narcan) or through an auto-injector into the outer thigh. Naloxone is safe and easy to use, works almost immediately, and is not addictive. Naloxone has very few negative effects, and has no effect if opioids are not in a person’s system.

naloxone nasal spray (Narcan) and naloxone auto-injector

Who should carry naloxone?

  • Family and friends: If you or someone you know is at increased risk for opioid overdose, especially those with opioid use disorder (OUD), you should carry naloxone and keep it at home.

  • People who are taking high-dose opioid medications (greater or equal to 50 morphine milligram equivalents per day) prescribed by a doctor, people who use opioids and benzodiazepines together, and people who use drugs, should all carry naloxone. Because you cannot use naloxone on yourself, let others know you have it in case you experience an opioid overdose.

California's Good Samaritan law protects those giving emergency medical care at the scene of a medical emergency, including giving naloxone.

Why carry naloxone?

Carrying naloxone provides an extra layer of protection for those at a higher risk for overdose. Although most professional first responders and emergency departments carry naloxone, they may not arrive in time to reverse an opioid overdose. Anyone can carry naloxone, give it to someone having an overdose, and potentially save a life. Bystanders such as friends, family, non-health care providers, and persons who use drugs can reverse an opioid overdose with naloxone.

How to recognize an overdose:

Recognizing the signs of an overdose can save a life. Signs of an overdose may include:

  • Small, constricted "pinpoint pupils"
  • Falling asleep or losing consciousness
  • Slow, weak, or no breathing
  • Choking or gurgling sounds
  • Limp body
  • Cold and/or clammy skin
  • Discolored skin (especially in lips and nails)

How to respond to an overdose:

It may be hard to tell if someone is experiencing an overdose. If you are not sure, treat it like an overdose - you could save a life. With a fentanyl overdose, two or more doses of naloxone may need to be given.

  1. Call 911 and give naloxone
  2. Keep the person awake and breathing
  3. Lay the person on their side to prevent choking
  4. Stay with the person until 911 responders arrive

Where can you get naloxone?

Anyone: pharmacies and local organizations

Anyone can get naloxone (Narcan) from a pharmacy or from a local organization that has a naloxone distribution program, such as a local opioid or overdose safety coalition or a syringe services program.

Qualified organizations: Naloxone Distribution Project

The California Department of Health Care Services (DHCS) provides naloxone to qualified organizations to distribute naloxone within communities. Learn more by visiting the Naloxone Distribution Project.

People who use drugs: mail-based and harm reduction services

If you are a person who uses drugs and you do not have a resource in your community, you may be able to access mail-based naloxone through Next Distro.

​The Naloxone Finder below, from the National Harm Reduction Coalition, provides information on how to locate naloxone in the community.

California's statewide standing order for naloxone

The California State Public Health Officer has issued a CDPH statewide standing order to increase access to naloxone. Review the FAQs (PDF) and terms and conditions to determine if your organization or entity should apply here:

CDPH Naloxone Standing Order Application »

Naloxone training

An important part of a naloxone distribution program is to provide training to individuals who may give naloxone. Listed below are training resources.

  • Naloxone Training
    • Centers for Disease Control and Prevention (CDC) offers naloxone training as a full module or as separate mini-modules and patient cases. Choose one or more of the mini-modules or patient cases if you prefer a quick training to focus on a specific topic or to improve a skill. Earn continuing education credits (CE) after completing the full module.
  • Administering Naloxone - Training Video (You Tube)
  • Overdose Education and Naloxone Distribution (webinar recording)
    • Audience: Professionals who will be responsible for educating laypersons about opioid overdose and distributing naloxone in their community.
    • Purpose: Covers basic information needed to train laypersons and distribute naloxone, including the history and context of Overdose Education and Naloxone Distribution (OEND), understanding opioid overdose, response, and prevention strategies, how to give naloxone, and engaging persons who use drugs and other laypeople.
  • Implementing Naloxone Distribution Systems (webinar recording)
    • Audience: Program managers and others responsible for the implementation of naloxone distribution systems/OEND in their community.
    • Purpose: Provides information on the implementation of OEND systems in California.

Laws and regulations

California laws protect persons who give naloxone and make naloxone more readily available.

Good Samaritan Law

A person cannot be liable for any civil damages that result from his or her providing of emergency care, if:

  1. the person acted in good faith, and not for compensation;
  2. the person provided either emergency medical care or nonmedical care; and
  3. the care was provided at the scene of an emergency.

Drug Overdose Treatment Liability Law

Eliminates civil and criminal liability for:

  1. licensed health care providers that prescribe naloxone and issue standing orders for the distribution of naloxone; and
  2. individuals that administer naloxone to someone suspected of experiencing an overdose after receiving it along with required training.​​

Resources

Clinicians

When to Offer Naloxone to Patients (CDC, PDF)

  • This fact sheet outlines factors that can put patients prescribed opioids or who use illicit opioids at a higher risk for opioid-related harms.

When to Offer Naloxone to Patients in the Emergency Department (CDC, PDF)

  • This fact sheet described for emergency department staff when to offer naloxone and highlights factors that can put patients at a higher risk for overdose.

Talking About Naloxone with Patients Prescribed Opioids (CDC, PDF)

  • This guide offers tips to help providers communicate the benefits of naloxone to patients, family members, and caregivers.

Healthcare Administrators

Increase Naloxone Prescribing in your Health System (CDC, PDF)

  • This fact sheet focuses on the role healthcare executives play in supporting training and education for clinicians on naloxone and opioid use disorder. Offers strategies to increase naloxone prescribing.

Pharmacists

The Pharmacists' Role in Naloxone Dispensing (CDC, PDF)

  • This fact sheet focuses on the role of pharmacists in naloxone dispensing including when to offer naloxone to patients.

Family Members and Caregivers

What you Need to Know about Naloxone (CDC, PDF)

  • This fact sheet provides general facts about naloxone including where to get it and how to prevent an overdose.

How and When to Use Naloxone for an Opioid Overdose (CDC, PDF)

  • This fact sheet discusses how to identify an overdose and use naloxone, and includes the side effects of naloxone.

How to Save a Life with Naloxone (CDC, PDF)

  • This guide offers examples to help you start a conversation with a clinician or pharmacist about how to obtain naloxone, when to use it, and where to find training on giving naloxone.

​For questions, please contact us at opi@cdph.ca.gov.
Page Last Updated :